Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 237, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 22, 2018, 12:15 AM CDT for Clay County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 12:15 AM CDT (05:15 UTC)
- Expired
- Jun 22, 2018, 1:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clay County, MS
The radar
The Columbus AFB radar (KGWX), 41 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 5.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2167 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
001
WUUS54 KJAN 220515
SVRJAN
MSC025-220600-
/O.NEW.KJAN.SV.W.0237.180622T0515Z-180622T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
1215 AM CDT FRI JUN 22 2018
The National Weather Service in Jackson has issued a
* Severe Thunderstorm Warning for...
Clay County in northeastern Mississippi...
* Until 100 AM CDT.
* At 1215 AM CDT, a severe thunderstorm was located near Montpelier,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Montpelier around 1225 AM CDT.
Pala Alto and Griffith around 1235 AM CDT.
West Point around 1245 AM CDT.
Waverly around 100 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3353 8849 3355 8852 3354 8853 3364 8903
3375 8904 3376 8893 3381 8893 3381 8878
3380 8872 3368 8872 3368 8849 3365 8852
3364 8850 3362 8851 3361 8849
TIME...MOT...LOC 0515Z 285DEG 38KT 3379 8902
HAIL...<.75IN
WIND...60MPH
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 9:07 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jun 21, 9:07 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 907 PM CDT Thu Jun 21 2018 ...SEVERE THUNDERSTORMS POSSIBLE LATER TONIGHT THROUGH AT LEAST FRIDAY NIGHT ACROSS PORTIONS OF THE REGION... .UPDATE... Updated for evening discussion. && .DISCUSSION... Scattered thunderstorms have slowly dropped south out of TN into northern MS the last few hours and the HRRR shows this southward sag continuing after midnight. While instability has waned with the loss of heating, a slug of rich theta-e air in the lower levels continues to feed the convection from the southwest. This along with 40-45 knots of bulk shear are still maintaining a few decent updrafts. The HRRR and latest NAM are showing the convective area continuing to wane after midnight and now only skimming the far northern portions of the forecast area. Have, thus, pushed the marginal severe area farther to the north and decreased pops to the south of there./26/ Prior discussion below: Through Friday: Lead low level trough in advance of main height falls in association with southern fringe of incoming big upper disturbance is now shifting to our southeast. Most of the concentrated heavy rainfall and storms will shift to the southeast of the Pine Belt concurrently, although isolated to scattered thunderstorms will remain possible over the remainder of the forecast area through early evening. The previous MARGINAL risk of severe storms through the afternoon has been removed as the probability of convection deep and vigorous enough to take advantage of increasing environmental shear is not very good until tonight. Temperatures have been kept down a bit in most areas by the clouds and rain, but some upper 80s to low 90s readings creeping back toward the MS River is juxtaposed with dewpoints running in the mid to upper 70s, which of course is delivering some unpleasant heat index values near to a little above the century mark. This pocket of oppressive conditions will be increasingly on our door step (and sometimes smashing through the door) over the course of the next handful of days. As I write this there are potent storms headed through the Midsouth where enough atmospheric lift has materialized to spur deep convection in an environment of 2000+ MLCAPE and deep layer shear approaching 40 kts. The cold front triggering the storms is headed through central AR, but likely will not get a lot farther before stalling just to our northwest and north through tomorrow. As this happens the environment capable of generating the current severe storms heading toward Memphis will shift equator-ward (more into our region) as the driving upper disturbance pushes east/southeast and increases lift and shear over our region. We will likely start to experience the tangible impact of this across far northern zones tonight as potentially potent convective clusters forming upstream push east/southeast and bring at least an isolated damaging wind risk to the Highway 82 corridor. Worthy of mentioning that low level shear will be marginally supportive of a stray spin-up tornado late tonight through tomorrow with any organized thunderstorm clusters in our region. The latter is definitely not the main risk, but it is something to keep in mind. The larger risks will be hail and especially damaging wind gusts. The overall threat for severe storms will increase tomorrow. Current expected scenario is that a combination of thunderstorm outflow pressing south and the stalled boundary to our northwest/north will trigger thunderstorms which will probably quickly grow upscale into one or two potent thunderstorm clusters that race east/southeast through at least the northern half of the region through the day. There is uncertainty with how far south this activity may get; at this point we cannot rule out that thunderstorms and the attendant gusty wind threat gets all the way to the southern fringes of the forecast area. Working CAPE values tomorrow pushing 3000 j/kg in concert with deep layer wind shear approaching 40 kts is a rather rare combination in our region for the 2nd day of summer. Everyone should remain weather aware through tomorrow and understand some of the thunderstorm activity may be far from the typical summer-time rumbles. /BB/ Friday night through Thursday... The forecast period will start off Friday night with a closed mid/upper-level low over the Ohio River Valley and an associated shortwave trough axis extending through the southeast states. Zonal to northwest flow will be in place across the ArkLaMiss ahead of a subtle shortwave trough and speed max ejecting out of the Rockies and into the Southern Plains. This feature will help to kick off a complex of thunderstorms over Oklahoma Friday night along a stalled frontal boundary that will be draped from west to east into northern Mississippi. This thunderstorm complex is progged to track along the frontal boundary and into northern portions of the area along the Hwy 82 corridor Saturday morning into the early afternoon hours. The environment will be supportive of isolated strong to severe thunderstorms with 20-30kts of deep layer shear, ample instability, and respectable lapse rates. While a marginal risk for severe weather may eventually be needed, the placement will be highly dependent on the convective evolution both today and tomorrow and the placement of any residual outflow boundaries. Therefore, will hold off on mention in the HWO/graphics for now but the potential will bear watching. For the remainder of the weekend and into early next week, the main headline will shift from thunderstorms to heat stress as mid-level ridging builds north into the area keeping the better flow and shortwave troughs displaced north over the Middle Mississippi River Valley. High temperatures will gradually climb into the low to mid 90s Saturday through Tuesday with low to mid 70s dewpoints supporting heat index values in the 100-105 degree range across much of the area. This heat will be confined further south on Saturday before spreading north by Sunday into Monday and Tuesday. Will continue to advertise the ongoing limited risk in the HWO/graphics for heat stress and a day or two of heat advisories cannot be completely ruled out. By mid to late next week, global model solutions begin to diverge, however there is general agreement that the center of the mid-level ridge will become further removed to the north of the ArkLaMiss region with easterly flow helping to support isolated to scattered diurnally driven thunderstorm chances by Wednesday. There are also indications that a weak inverted trough could retrograde beneath the ridge across the northern Gulf of Mexico late next week which would further reinforce increasing thunderstorm chances, especially across southern portions of the area. While temperatures will still be in the low 90s, the potential for storms and clouds to cut back on heating leads to lower confidence on heat stress continuing further into the week, although this will need to be evaluated on a daily basis. /TW/ && .AVIATION... 00Z TAF discussion: VFR conditions will prevail through a good portion of the evening, but VCTS will become possible toward midnight between GLH, GWO and GTR. Further south, MVFR/IFR ceilings will develop over JAN, HKS, MEI and HBG and persist through mid morning Friday. Thereafter, ceilings will rise to VFR, but VCTS will become possible at all TAF sites. Where thunderstorms occur, a brief lowering of ceilings and visibilities will be encountered along with gusty winds./26/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 90 74 93 / 7 45 18 11 Meridian 72 91 74 93 / 11 54 28 12 Vicksburg 75 90 75 92 / 5 47 18 6 Hattiesburg 73 93 75 94 / 8 22 10 4 Natchez 74 91 75 91 / 4 19 8 3 Greenville 75 88 74 91 / 26 69 33 28 Greenwood 74 86 74 91 / 31 69 30 34 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Jun 21, 8:45 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 845 PM CDT Thu Jun 21 2018 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025-027-034>052-230145- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Bolivar-Sunflower-Leflore-Carroll-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- 845 PM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and northwest Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Friday FLOODING THREAT...Limited TIMING...Friday Severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible Friday. An isolated tornado cannot be ruled out as well. Thunderstorms could produce rainfall ranging from 1 to 3 inches in a short amount of time and flash flooding will be possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Isolated severe thunderstorms with damaging winds and hail up to quarter size are possible for locations along and north of Interstate 20 Friday night. Maximum heat index values approaching 105 degrees are possible on Saturday into early next week. This may result in elevated heat stress levels. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday through Friday night. MSZ026-028>033-230145- Grenada-Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha- 845 PM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of central Mississippi, north central Mississippi, and northeast Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Tonight SEVERE THUNDERSTORMS THREAT...Slight TIMING...Friday FLOODING THREAT...Limited TIMING...Friday Isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible tonight. An isolated tornado cannot be ruled out as well. (https://www.weather.gov/images/jan/graphicast/1.png) Severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible Friday. An isolated tornado cannot be ruled out as well. Thunderstorms could produce rainfall ranging from 1 to 3 inches in a short amount of time and flash flooding will be possible. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Isolated severe thunderstorms with damaging winds and hail up to quarter size are possible for locations along and north of Interstate 20 on Friday night. Maximum heat index values approaching 105 degrees are possible on Saturday into early next week. This may result in elevated heat stress levels. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Friday night. LAZ023>026-MSZ053>066-072-230145- Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion- 845 PM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, east central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Friday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Friday Isolated severe thunderstorms capable of producing damaging wind gusts and hail up to quarter size are possible Friday. (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Maximum heat index values approaching 105 degrees are possible on Saturday into early next week. This may result in elevated heat stress levels. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Friday. MSZ073-074-230145- Lamar-Forrest- 845 PM CDT Thu Jun 21 2018 This hazardous weather outlook is for portions of southeast Mississippi. .DAY ONE...Tonight and Friday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday night through Wednesday Maximum heat index values approaching 105 degrees are possible on Saturday into early next week. This may result in elevated heat stress levels. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. 26 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/ ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Jun 21, 6:17 PM CDT, 5 hours 58 minutes before
Special Weather Statement National Weather Service Jackson MS 617 PM CDT THU JUN 21 2018 MSZ046-052-212345- Kemper MS-Lauderdale MS- 617 PM CDT THU JUN 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN KEMPER AND NORTH CENTRAL LAUDERDALE COUNTIES UNTIL 645 PM CDT... At 617 PM CDT, Meteorologists were tracking a strong thunderstorm over Liberty, or 12 miles northwest of Meridian Station, moving southeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Prismatic around 630 PM CDT. Blackwater around 635 PM CDT. Daleville around 640 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3265 8889 3280 8875 3274 8849 3249 8871 TIME...MOT...LOC 2317Z 308DEG 19KT 3268 8875 17
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:15 AM CDT | Special Weather Statement | JAN | Oktibbeha | 60 min |
| Jun 22, 7:49 AM CDT | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower | 41 min |
| Jun 22, 9:08 AM CDT | Special Weather Statement | JAN | Grenada | 37 min |
| Jun 22, 9:24 AM CDT | Severe Thunderstorm Warning | JAN | Grenada | 31 min |
| Jun 22, 9:54 AM CDT | Special Weather Statement | JAN | Bolivar | 36 min |
| Jun 22, 10:31 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 59 min |
| Jun 22, 11:07 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren, Yazoo | 53 min |
| Jun 22, 11:22 AM CDT | Severe Thunderstorm Warning | JAN | Warren | 39 min |
| Jun 22, 11:54 AM CDT | Special Weather Statement | JAN | Hinds | 51 min |
| Jun 22, 1:02 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena | 43 min |
| Jun 22, 1:10 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 50 min |
| Jun 22, 2:13 PM CDT | Severe Thunderstorm Warning | JAN | Washington | 47 min |
| Jun 22, 3:23 PM CDT | Special Weather Statement | JAN | Hinds | 37 min |
| Jun 22, 3:26 PM CDT | Special Weather Statement | JAN | Humphreys | 34 min |
| Jun 22, 4:04 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey | 56 min |
| Jun 22, 4:55 PM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Sharkey, Warren | 50 min |
| Jun 22, 5:10 PM CDT | Special Weather Statement | JAN | Hinds, Madison, Rankin | 65 min |
| Jun 22, 5:16 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin, Scott, Smith | 34 min |
| Jun 22, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Warren, Yazoo | 66 min |
| Jun 22, 5:42 PM CDT | Severe Thunderstorm Warning | JAN | Warren | 30 min |
| Jun 22, 6:00 PM CDT | Special Weather Statement | JAN | Washington | 30 min |
| Jun 22, 6:16 PM CDT | Special Weather Statement | JAN | Smith | 29 min |
| Jun 22, 6:17 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 39 min |
| Jun 22, 6:32 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper, Lauderdale, Newton | 58 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.